Ohio, 2024

Damaging Winds in Ohio, May 22, 2024

May 22, 2024 · NWS RLX · 4 events in 1 county or zone

Shortly after midday on May 22nd, strong to severe thunderstorms ahead of a cold front pressed into southeast Ohio. With ample assistance from abnormally warm temperatures, storms grew strong enough to enforce damaging wind gusts across Lawrence County, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Shortly after midday on May 22nd, strong to severe thunderstorms ahead of a cold front pressed into southeast Ohio. With ample assistance from abnormally warm temperatures, storms grew strong enough to enforce damaging wind gusts across Lawrence County, Ohio. Aside from downed trees, these particular storms also caused windows to be blown out of a building in downtown Ironton and the roof of a mobile home was also blown off within the Chesapeake township. Activity quickly dashed across the Ohio River and into West Virginia, with the severe threat diminishing later that afternoon in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 6:39 AM EST, 6 hours 11 minutes earlier.

Area forecast discussion, May 22, 6:39 AM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
739 AM EDT Wed May 22 2024

.SYNOPSIS...
Unseasonably warm once again today, as high pressure exits.
Cold front brings showers and thunderstorms this afternoon into
Thursday. Rain chances through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 738 AM Wednesday...

PoPs have been updated to account for ongoing early morning
shower activity over the northern WV mountains. Otherwise, the
forecast remains on track this morning.

As of 630 AM Wednesday...

Updated PoPs and temperatures to reflect current obs. seeing
showers and thunderstorms approach the western periphery of the
forecast area, as well as some across the northern mountains.

As of 310 AM Wednesday...

High pressure overhead will slide east as the morning progresses.
ASOS sites are indicating the sheltered valleys across the forecast
area have decoupled and will see cooler overnight lows than blended
guidance output. Patchy fog is possible across the river valleys as
well.

A cold front to our west will approach and stall over Ohio later
today and tonight allowing for a chance for some showers and
thunderstorms. There is a slight risk for severe weather
today until Thursday morning; encompassing our NE KY counties,
up through Huntington and Parkersburg. A marginal risk for
severe weather exists elsewhere.

Scattered thunderstorms or showers could pop up anytime this
afternoon, especially during peak heating. A secondary round
comes in the evening and into the overnight hours as the front
gains some steam. A complex of storms, most likely linear in
nature, looks to form to our west before sundown. It will then
move across the forecast area from west to east. Any storms
could have damaging winds or small hail, especially with the
secondary round that will occur closer to sundown and there
after.

Instability parameters across the area are decent: 1,000-2,000
J/kg MLCAPE and MUCAPE, as well as 80-115 J/kg of 0-3kft AGL
CAPE. SE Ohio looks to have the best chance for severe weather
as they will have SBCAPE values of 2,000-2,500 J/kg and be
closer to the front meaning better lift.

Temperatures this afternoon will be above normal once again. 80s
across the lowlands with 70s and 80s in the mountains.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Wednesday...

A cold front will push into the area on Thursday. An upper
level short wave will then cause a wave along the front,
enhancing showers and thunderstorms for Thursday into Thursday
night.

The cold front will stall just south of the area late Thursday
night/Friday morning. An upper level short wave will then
interact with the front and cause a wave to move along the
front Friday afternoon into Saturday. Models continue to
struggle with the strength of the short wave, and hence how far
north the moisture gets and how strong the dynamics are with
this system. The Canadian actually keeps this system completely
south of the area.

A weak cold front will move into the area on Saturday. With the
parent low in southern Canada, very little push and energy is
available for the front in our area, thus not really providing
much cool air.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM Wednesday...

Models show a system lifting from the midwest on Sunday into
the Great Lakes region on Monday. This will push a warm front
across the area on Sunday, followed by a cold front on Monday.
With systems nearly every day from later today into Monday, am
getting increasingly concerned with the threat for flash
flooding to occur for Sunday and Monday. This will be followed
by an upper level wave on Tuesday in the significantly cooler
air. Models still have differences during the Sunday through
Tuesday time period, but generally agree on the overall
features for the first time in numerous nighttime runs.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...

Maintaining VFR conditions through the morning and most of the
afternoon, as high pressure starts to slide east. Light SW winds
will be picking up across the the area this morning, could be
breezy at times later this morning into the afternoon.

Clouds will increase and thicken this morning as a cold front
approaches from the west. Some showers and storms are possible
this morning, mostly across the western edges of the forecast
area and along the mountains. CIGs will gradually lower as
well, but VFR CIGs will last through much of the day, unless
showers or thunderstorms are around.

Afternoon showers and storms this afternoon as the cold front
nears, but this is mostly of concern for the western lowlands of
WV, NE KY and SE Ohio until the evening and overnight hours when
scattered storms form. IFR conditions possible under any
showers and thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location and intensity of showers
and thunderstorms today and tonight could vary from the
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR conditions possible with showers and thunderstorms
Thursday morning with a cold front. IFR possible in showers and
thunderstorms Friday afternoon into Friday night and again on
Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/LTC
NEAR TERM...LTC/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...LTC
Hazardous weather outlook, May 22, 3:31 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Wed May 22 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-230845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
431 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flash flooding is possible Friday afternoon and Friday
night, and again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 22, 11:56 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1256 PM EDT Wed May 22 2024

KYZ101-OHZ087-221730-
Greenup KY-Lawrence OH-
1256 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT GREENUP AND NORTHWESTERN
LAWRENCE COUNTIES THROUGH 130 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Letitia, or 14 miles southwest of Portsmouth, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, South Shore, Wurtland,
Bellefonte, Hanging Rock, Brushart, Haverhill, Warnock, Grays Branch,
Pedro, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 8307 3863 8307 3868 8303 3873 8303
      3872 8298 3875 8292 3875 8288 3861 8285
      3857 8281 3860 8274 3865 8277 3868 8276
      3868 8271 3875 8270 3875 8266 3878 8266
      3878 8263 3849 8268 3845 8275 3851 8316
TIME...MOT...LOC 1655Z 273DEG 33KT 3861 8314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KREDENSOR
Special weather statement, May 22, 12:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT Wed May 22 2024

KYZ101-103-OHZ086-087-221800-
Boyd KY-Greenup KY-Gallia OH-Lawrence OH-
126 PM EDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES THROUGH 200 PM
EDT...

At 125 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheelersburg to near Franklin Furnace to
near Load. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Naples, Franklin Furnace, Flatwoods, Russell, Vernon, Waterloo,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, and
Hanging Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3858 8295 3868 8287 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8269 3877 8223 3859 8236 3842 8265
      3848 8311
TIME...MOT...LOC 1725Z 268DEG 31KT 3868 8280 3859 8287 3851 8301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KREDENSOR

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 22, 12:50 PM EST
Where
Lawrence County, 0.54 mi W of Coryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.530, -82.680

Windows were blown out of a business in downtown Ironton.

Thunderstorm Wind, Lawrence

When
May 22, 12:52 PM EST
Where
Lawrence County, 0.88 mi SW of Hecia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.540, -82.640

East of Ironton, a tree fell down onto a transformer.

Thunderstorm Wind, Lawrence

When
May 22, 12:57 PM EST
Where
Lawrence County, 1.62 mi W of Rock Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.530, -82.580

A tree blew down near Rock Camp.

Thunderstorm Wind, Lawrence

When
May 22, 1:15 PM EST
Where
Lawrence County, 2.13 mi SW of Cebee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.500, -82.410

The roof of a mobile home was blown off along Township Road 309 in Chesapeake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179861, 1179862, 1179863, 1179864.